Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.
Ethylene glycol intoxication
Alternative namesIntoxication - ethylene glycol; Ethylene glycol poisoning
DefinitionEthylene glycol is a colorless, odorless, sweet-tasting chemical found in many household products, including: antifreeze, de-icing products, detergents, paints, and even cosmetics. Ingestion causes poisoning, and it can also cause severe eye irritation on contact.
Causes, incidence, and risk factorsEthylene glycol may be ingested accidentally, or it may be consumed deliberately in a suicide attempt or as a substitute for drinking alcohol (ethanol).
The first effect of ethylene glycol ingestion is a sense of inebriation similar to the feeling caused by drinking alcohol (ethanol). Within a few hours, the toxic effects are evident, including: nausea, vomiting, convulsions, stupor, or even coma.
Many organs can be damaged by ethylene glycol toxicity, including: the brain, heart, lungs, liver, kidneys, and muscles. As little as 120 ml (approximately 4 fluid ounces) of ethylene glycol may be enough to kill an average-sized man.
Ethylene glycol toxicity results when enzymes in the liver metabolize (break down) ethylene glycol into smaller compounds, which deposit in body tissue and cause damage.
These compounds also cause disturbances in the body's chemistry, including metabolic acidosis , which is a buildup of acids in the blood. The disturbances may be severe enough to cause profound shock , organ failure, and death.
Signs and tests
Ethylene glycol toxicity should be suspected in anyone who is severely ill after drinking an unknown substance, especially if they initially appear drunk without the characteristic breath odor of drinking alcohol (ethanol).
Diagnosis of ethylene glycol toxicity is usually made through a combination of blood, urine, and other tests which may include:
Blood tests will show elevated levels of ethylene glycol, as well as severe metabolic acidosis and blood chemical disturbances. Blood tests may also show signs of kidney failure and muscle or liver damage.
Urine tests may show abnormal crystals. Other tests can include a chest X-ray to examine for pulmonary edema (water on the lungs), or a CAT scan of the head to look for cerebral edema (swelling of the brain). An electrocardiogram (ECG) may show changes associated with metabolic abnormalities.
Treatment of ethylene glycol poisoning is directed at supporting the body's vital functions and removing ethylene glycol (and its toxic metabolic products) from the body. If the ingestion has occurred recently, suctioning of the stomach contents may help to physically remove some of the ingested product. Activated charcoal may also be given.
Most people with ethylene glycol toxicity will need to be admitted to the intensive care unit for close monitoring, and may require mechanical ventilation (the "respirator") and other advanced treatments. Intravenous sodium bicarbonate solution is used to reverse severe acidosis.
Other treatments include use of medications, such as fomepizole or intravenous ethanol, which slow the formation of the toxic products of ethylene glycol metabolism.
Hemodialysis may also be used in severe cases to remove ethylene glycol and its products from the blood directly. Dialysis greatly shortens the time needed for the body to clear the toxins and thus can lessen the damage. Dialysis is required in patients who develop severe kidney failure from ethylene glycol ingestion, and may be required for many months afterwards.
If treated promptly, ethylene glycol toxicity has a fair outlook, and full recovery from renal failure or even coma does occur. However, with delayed or no treatment, ethylene glycol ingestion can certainly be fatal.
Calling your health care providerEthylene glycol ingestion is a medical emergency. Call for medical assistance right away if you know or suspect someone has ingested ethylene glycol. Do not wait for poisoning symptoms to develop.
Keep substances that contain ethylene glycol out of the reach of children, and counsel persons who may abuse it.
Update Date: 10/28/2003Cherlin Johnson, M.D., Department of Emergency Medicine, University of Southern California, Los Angeles, CA. Review provided by VeriMed Healthcare Network.
Last updated: Tue, 06 Jan 2009 00:20:03 GMT